EconPapers    
Economics at your fingertips  
 

Does democratization facilitate economic liberalization?

Martin Rode and James Gwartney

European Journal of Political Economy, 2012, vol. 28, issue 4, 607-619

Abstract: Previous empirical studies have found that the institutions and policies of democracies are generally more supportive of economic freedom than authoritarian political regimes. This paper employs a new dataset by Cheibub et al. (2010) to examine the impact of transitions to democracy on economic freedom. The dataset identifies 48 political transitions from authoritarianism to democracy since the mid-1970s, for which the data on economic freedom are available. Both cross-sectional and panel data analyses are employed to examine these transitions within the framework of fixed- and random effects models. The results indicate that transitions to democracy are associated with subsequent increases in economic liberalization as measured by changes in the Economic Freedom of the World index. Moreover, the economic liberalization appears to follow the path of an inverted U, ascending for approximately 10years after the democratic transition, but receding thereafter. There was also evidence that stable (long-term) democracies achieved larger increases in economic freedom than authoritarian regimes, while unstable democratic transitions adversely affected economic liberalization.

Keywords: Political regimes; Democratization; Economic freedom; Political instability (search for similar items in EconPapers)
JEL-codes: O43 P51 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (43) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0176268012000420
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:poleco:v:28:y:2012:i:4:p:607-619

DOI: 10.1016/j.ejpoleco.2012.07.001

Access Statistics for this article

European Journal of Political Economy is currently edited by J. De Haan, A. L. Hillman and H. W. Ursprung

More articles in European Journal of Political Economy from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-07-26
Handle: RePEc:eee:poleco:v:28:y:2012:i:4:p:607-619